Washington, 2012High Wind in Washington, January 4, 2012
January 4, 2012 · NWS PQR · 1 event in 1 county or zone
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 2:30 AM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 4, 2:30 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
229 AM PST WED JAN 4 2012
.SYNOPSIS...WINDS WILL DRAMATICALLY INCREASE ALONG THE COAST THIS
MORNING. A COLD FRONT WILL BRING WIDESPREAD RAIN TODAY AS WELL AS
LIGHT ACCUMULATING MOUNTAIN SNOW BY TONIGHT. COOLER CONDITIONS ARE
EXPECTED THURSDAY WITH SCATTERED SHOWERS. FRIDAY WILL BE MOSTLY DRY
WITH A FEW SHOWERS POSSIBLE FRIDAY NIGHT AS A WEAK SYSTEM MOVES
ACROSS THE AREA. HIGH PRESSURE WILL SUPPORT DRIER WEATHER THIS
WEEKEND. THE NEXT FRONT IS EXPECTED SUNDAY NIGHT AND MONDAY.
&&
.SHORT TERM...QUIET WEATHER EARLY THIS MORNING WITH LIGHT WINDS AND
HIGH CLOUDS OVER THE AREA. THIS WILL CHANGE LATER IN THE MORNING.
THE SURFACE PRESSURE GRADIENT WILL TIGHTEN OVER THE EXTREME NW
PORTION OF THE FORECAST AREA THIS MORNING AS A LOW PRESSURE SYSTEM
MOVES TOWARD BRITISH COLUMBIA. WINDS WILL INCREASE DRAMATICALLY ALONG
THE COAST THIS MORNING...WITH GUSTS TO 60 MPH LIKELY ALONG THE SW
WASHINGTON AND NORTH OREGON BEACHES AND HEADLANDS. HAVE EXTENDED THE
HIGH WIND WARNING UNTIL 10 AM GIVEN THE SLOWER TIMING OF THE
APPROACHING FRONT.
IN ADDITION TO COASTAL WINDS...THIS FRONT WILL BRING WIDESPREAD
RAINFALL TO THE AREA TODAY...WITH TOTALS OVER THE COAST RANGE
APPROACHING AN INCH. OTHERWISE TOTALS SHOULD BE LESS THAN 0.5 INCH.
COOLER AIR BEHIND THE FRONT WILL LOWER SNOW LEVELS DOWN TO PASS
LEVELS TONIGHT. A POST-FRONTAL TROUGH WILL CONTINUE A CHANCE OF
SHOWERS THROUGH THURSDAY. HIGH PRESSURE WILL BUILD ACROSS THE
PACIFIC NORTHWEST THURSDAY NIGHT ALLOWING SHOWERS TO RAPIDLY EASE.
DRY WEATHER IS EXPECTED FRIDAY AS A WEAK SYSTEM APPROACHES THE AREA
FROM THE WEST.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A WEAK
DISTURBANCE WILL BRIEFLY DISRUPT THE RIDGE FRIDAY AND POSSIBLY
GENERATE SOME LIGHT RAIN FRIDAY NIGHT. THEN THE RIDGE WILL REBUILD
FOR A MOSTLY DRY WEEKEND. MODELS ARE IN FAIR AGREEMENT THAT A COLD
FRONT WILL BRING A RETURN OF PRECIPITATION SUNDAY NIGHT AND MONDAY.
&&
.AVIATION...MOSTLY VFR THIS AM. INCREASING CLOUDS THIS AM AS COLD
FRONT APPROACHES FROM THE W. FRONT WILL PUSH PRECIP INTO REGION
AFTER 20Z...WITH INCREASING MVFR ON COAST. MVFR AND PRECIP PUSHING
TO THE INTERIOR VALLEYS BETWEEN 22Z AND 00Z TODAY. EXPECT GUSTY S
WINDS ALONG THE COAST BETWEEN 12Z AND 18Z. ROCKEY.
KPDX AND APPROACHES...VFR CONDITIONS WITH LIGHT EAST WINDS THIS AM.
WILL SEE CIGS LOWERING TO 4000 FT BY 22Z...WITH PRECIP DEVELOPING
BETWEEN 23Z AND 01Z. EXPECT MVFR CIGS AFTER 01Z. ROCKEY.
&&
.MARINE...COLD FRONT WELL OFFSHORE WILL PUSH ACROSS THE COASTAL
WATERS LATER TODAY. WILL HAVE MODERATE COASTAL JET SET UP AHEAD OF
FRONT. THIS RESULTS IN SOUTHERLY GALES...WITH STRONGEST ON THE
WATERS THIS AM. CHOPPY SEAS LIKELY TO TOP AT 18 TO 20 FT TODAY. AS
WINDS RELAX...SEAS RELAX ALSO LATER TODAY AND TONIGHT. HOWEVER...
WEST SWELL OF 20 TO 23 FT WILL ARRIVE ON THU WITH HIGHEST OVER THE
OUTER WATERS. SEAS FALL BACK TO MID TEENS ON FRI. MORE TRANQUIL
WEATHER ON TAP FOR WEEKEND AS HIGH PRES BUILDS OVER NE PAC.
ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 10 AM THIS MORNING
FOR THE N OREGON COAST.
WA...NONE.
PZ...GALE WARNING CONTINUES FOR TODAY ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR CONDITIONS
THROUGH TONIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 4, 4:12 AM PST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
412 AM PST WED JAN 4 2012
ORZ002>014-PZZ210-WAZ019-020-022-023-039-040-051515-
CENTRAL OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
412 AM PST WED JAN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001-WAZ021-051515-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
412 AM PST WED JAN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TODAY. PLEASE SEE PDXNPWPQR FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- January 4, 5:50 AM PST to 12:55 PM PST
- Where
- South Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Megler with sustained wind of 36 kt and gusts to 55 kt. Strong wind was also reported at Clatsop Spit with sustained wind of 41 kt and gusts to 50 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, January 4 to 5, 201212 events
- High Wind in Montana, January 4 to 5, 201258 kt wind · 9 events
- Winter Weather in North Carolina, January 4 to 5, 20125 events
- Winter Weather in Delaware, January 4 to 5, 20124 events
- High Wind in Washington, January 4, 20122 events
- Heavy Snow in Alaska, January 4, 20121 event
- High Wind in Oregon, January 4, 201250 kt wind · 1 event
- High Wind in Wyoming, January 4, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356938.